Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 268, NWS Aberdeen, SD

August 28, 2016Traverse County, Minnesota; Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2016, 6:02 AM CDT for Traverse County, Minnesota; Roberts County, South Dakota. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2016, 6:02 AM CDT (11:02 UTC)
Expired
Aug 28, 2016, 6:18 AM CDT
In force
16 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Traverse County, MN, Roberts County, SD

The radar

The Aberdeen radar (KABR), 142 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

907 
WUUS53 KABR 281102
SVRABR
MNC155-SDC109-281145-
/O.NEW.KABR.SV.W.0268.160828T1102Z-160828T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
602 AM CDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHEASTERN ROBERTS COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 645 AM CDT

* AT 602 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HALLS
  LANDING...OR 11 MILES WEST OF WHEATON...MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  HALLS LANDING AROUND 610 AM CDT. 
  SILVER BRIDGE AND MUD LAKE LANDING AROUND 620 AM CDT. 
  WHEATON AROUND 635 AM CDT. 
  DUMONT AROUND 640 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4571 9681 4581 9682 4588 9640 4569 9639
TIME...MOT...LOC 1102Z 264DEG 20KT 4577 9673 

HAIL...1.00IN
WIND...<50MPH
 
$$

WISE
1 follow-up statement
986 
WWUS53 KABR 281118
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
618 AM CDT SUN AUG 28 2016

MNC155-SDC109-281127-
/O.CAN.KABR.SV.W.0268.000000T0000Z-160828T1145Z/
TRAVERSE MN-ROBERTS SD-
618 AM CDT SUN AUG 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TRAVERSE AND
NORTHEASTERN ROBERTS COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4571 9681 4581 9682 4588 9640 4569 9639
TIME...MOT...LOC 1114Z 264DEG 20KT 4578 9660 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:35 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 28, 2:35 AM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
235 AM CDT SUN AUG 28 2016

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 235 AM CDT SUN AUG 28 2016

The sfc low across Saskatchewan this morning will be impacting our
weather in one way or another through Monday afternoon. First, the
warm front surging north of our area this morning will put us in the
warm sector, then the cold front will sink across the cwa Sunday
night before finally exiting to our southeast by 00Z Tuesday. A line
of strong showers/thunderstorms continues to track northeast at
around 25kts on the WAA. Hail remain the main threat with these
storms, with radar estimated storm total rainfall around an inch
under the stronger storms.

Otherwise for today...hot and dry conditions will be the theme for
this afternoon, with temperatures running about 10F above normal for
this time of year. This means highs in the mid to upper 90s west of
ABR, and in the upper 80s east. With all this heat, and dewpoints in
the upper 40s to low 50s west river, RH values will be in the 20s
with a few far west areas flirting with the upper teens. On a
positive note fire weather wise, winds should remain less than 20mph
in that area, even with strong afternoon mixing up over 700mb.

While convection will be possible over western MN and much of
eastern-southeastern SD Monday evening with the passage of the cold
front, will not go quite as high/specific with the 00Z GFS. Could
see the need for pops to be increased above the slight chance
category as the time nears. Drier high pressure will then work in
late Monday night through Tuesday with temps returning to the 80s
cwa wide in the afternoon.

.LONG TERM...(Tuesday Evening through Saturday)
Issued at 235 AM CDT SUN AUG 28 2016

A ridge aloft will remain over the Plains through Friday. Then
the flow will shift to the southwest ahead of a trough. Temperatures
in the 80s and lower 90s through Saturday will fall to around 80 on
Sunday.

LLJ activity will increase ahead of a lee side sfc low Thursday
night. After a mostly dry start to the extended, shower and
thunderstorm chances will increase at the end of the work week. The
low will move off the Rockies and through the Dakotas late Friday
and Saturday. Then, shortwave activity will increase as the ridge
exits and the trough begins to move in. This activity will keep
precip in the forecast through the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1223 AM CDT SUN AUG 28 2016

VFR conditions are expected through the taf valid period. Isold
showers/storms are possible with LLJ overnight, and then again with
diabatic heating Sunday afternoon.  However with only isold coverage
expected will not include in any tafs at this time.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...KF
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Aug 28, 4:19 AM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
419 AM CDT SUN AUG 28 2016

SDZ003>007-009>011-017>020-022-023-291145-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-
419 AM CDT SUN AUG 28 2016 /319 AM MDT SUN AUG 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL REACH THE MODERATE TO HIGH
CATEGORY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE GRASSLAND FIRE DANGER INDEX WILL REACH THE MODERATE TO HIGH
CATEGORY MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ015-016-033>037-045-048-051-291145-
DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
419 AM CDT SUN AUG 28 2016 /319 AM MDT SUN AUG 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ008-021-291145-
TRAVERSE-BIG STONE-ROBERTS-GRANT-
419 AM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS CONTINUE TO SLIDE EAST-
NORTHEAST ACROSS THE AREA. THEY WILL EXIT THE REGION BY MID
MORNING. THE STRONGER STORMS WILL HAVE THE POTENTIAL OF PRODUCING
HAIL THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED EARLY THIS MORNING. PLEASE RELAY
REPORTS OF HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE
VIA FACEBOOK...TWITTER...OR BY PHONE.

KF

In the hours before

Local storm report, Aug 28, 3:43 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
343 AM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     HAIL             1 N WAUBAY              45.34N 97.31W
08/28/2016  U1.00 INCH       DAY                SD   PUBLIC

            .

&&

NWS ABERDEEN SD
IRIS SYSTEM
Special weather statement, Aug 28, 4:24 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
424 AM CDT SUN AUG 28 2016

SDZ020-021-281000-
GRANT SD-CODINGTON SD-
424 AM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT AND NORTHEASTERN
CODINGTON COUNTIES UNTIL 500 AM CDT...

AT 424 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SOUTH SHORE...OR 17 MILES WEST OF MILBANK...MOVING SOUTHEAST AT
30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTH SHORE...WAVERLY...STOCKHOLM...STRANDBURG...TWIN BROOKS...
TROY AND MARVIN.

LAT...LON 4518 9710 4527 9690 4512 9658 4496 9696
TIME...MOT...LOC 0924Z 336DEG 25KT 4517 9698

WISE
Special weather statement, Aug 28, 4:49 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
449 AM CDT SUN AUG 28 2016

MNZ039-SDZ007-008-281030-
TRAVERSE MN-MARSHALL SD-ROBERTS SD-
449 AM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRAVERSE...EAST
CENTRAL MARSHALL AND NORTHWESTERN ROBERTS COUNTIES UNTIL 530 AM
CDT...

AT 449 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SICA HOLLOW STATE PARK...OR 8 MILES NORTHWEST OF
SISSETON...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROSHOLT...NEW EFFINGTON...VICTOR...LONG HOLLOW HOUSING...
HALLS LANDING...SICA HOLLOW STATE PARK AND LAKE TRAVERSE.

LAT...LON 4566 9728 4579 9730 4590 9667 4572 9665
TIME...MOT...LOC 0949Z 260DEG 31KT 4574 9718

WISE
Special weather statement, Aug 28, 5:03 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
503 AM CDT SUN AUG 28 2016

SDZ021-023-281045-
GRANT SD-DEUEL SD-
503 AM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEUEL AND
SOUTHEASTERN GRANT COUNTIES UNTIL 545 AM CDT...

AT 502 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STOCKHOLM...OR 9 MILES SOUTHWEST OF MILBANK...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REVILLO...STOCKHOLM...STRANDBURG...LA BOLT AND ALBEE.

LAT...LON 4500 9687 4520 9678 4518 9645 4495 9645
TIME...MOT...LOC 1002Z 284DEG 20KT 4511 9673

WISE
Local storm report, Aug 28, 5:28 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
528 AM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     HAIL             WEBSTER                 45.34N 97.52W
08/28/2016  E1.00 INCH       DAY                SD   PUBLIC

            SOCIAL MEDIA REPORT WITH TIME ESTIMATED
            BASED OFF RADAR.

&&

NWS ABERDEEN SD
IRIS SYSTEM
Special weather statement, Aug 28, 5:57 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
557 AM CDT SUN AUG 28 2016

MNZ039-SDZ008-281145-
TRAVERSE MN-ROBERTS SD-
557 AM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRAVERSE AND
NORTHEASTERN ROBERTS COUNTIES UNTIL 645 AM CDT...

AT 557 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAKE TRAVERSE...OR 14 MILES WEST OF WHEATON...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE TRAVERSE...HALLS LANDING...RAINBOW ISLAND...MUD LAKE LANDING AND
SILVER BRIDGE.

LAT...LON 4571 9688 4582 9687 4583 9651 4565 9657
TIME...MOT...LOC 1057Z 274DEG 14KT 4576 9678

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:37 AM CDTSpecial Weather StatementABRLac qui Parle38 min
Aug 28, 5:57 AM CDTSpecial Weather StatementABRTraverse48 min
Aug 28, 6:38 AM CDTSpecial Weather StatementABRTraverse52 min
Aug 28, 1:05 AM CDTSpecial Weather StatementABRSpink40 min
Aug 28, 1:23 AM CDTSevere Thunderstorm WarningABRSpink18 min
Aug 28, 1:43 AM CDTSpecial Weather StatementABRDay47 min
Aug 28, 2:01 AM CDTSevere Thunderstorm WarningABRCodington16 min
Aug 28, 2:15 AM CDTSevere Thunderstorm WarningABRCodington, Grant8 min
Aug 28, 2:37 AM CDTSpecial Weather StatementABRDay, Grant53 min
Aug 28, 2:49 AM CDTSevere Thunderstorm WarningABRDay41 min
Aug 28, 3:30 AM CDTSevere Thunderstorm WarningABRDay, Grant, Roberts30 min
Aug 28, 3:58 AM CDTSevere Thunderstorm WarningABRGrant, Roberts35 min
Aug 28, 4:24 AM CDTSpecial Weather StatementABRGrant36 min
Aug 28, 4:49 AM CDTSpecial Weather StatementABRRoberts41 min
Aug 28, 5:03 AM CDTSpecial Weather StatementABRGrant42 min
Aug 28, 5:50 PM CDTSpecial Weather StatementABRFaulk25 min
Aug 28, 6:25 PM CDTSpecial Weather StatementABREdmunds35 min
Aug 28, 6:37 PM CDTSevere Thunderstorm WarningABREdmunds23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.